Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Had panic attacks. Trembling, shaking, hyperventilating, uneasiness on feet, crying crawling skin. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
I have had three panic/anxiety attacks in the last three days. Trembling, shaking, hyperventilating, uneasiness on my feet, crying uncontrollably and the feeling of crawling out of my skin.
What is this? I am on depression and anxiety medication but that doesn't seem to help right now...
Posted Sat, 27 Jul 2013 in General Health
Answered by Dr. Anjana Rao Kavoor 3 hours later

Thanks for writing to us.

You have written saying that you have been diagnosed to be having Depression, Anxiety for a while and you are now having recurrent panic attacks (for last 3 days) which has acutely affected you.

I would be glad to know some more details of your illness, a brief summary of symptoms/ important events in your life and the duration for which you have been suffering. A complete list of medications, dosage and duration for which you have been taking them would throw some light on your problem as well.

Let me assure you that the events which you have been in the past 3 days are quite explainable and completely treatable. As a Psychiatrist I would like to have complete information from you to give a more comprehensive approach to your current problems.

All your details will remain confidential.

As for now, please avoid being alone, and confide your problems to a close family member. You could engage yourself in mind relaxation activities and anything that keeps you busy. Please continue your regular medications.

Eagerly waiting for an update from your end, before continuing this discussion further.

Dr A. Rao Kavoor

Above answer was peer-reviewed by
Follow-up: Had panic attacks. Trembling, shaking, hyperventilating, uneasiness on feet, crying crawling skin. Suggest? 15 hours later
In have been dealing with depression for 14 years and anxiety for at least 5 years. I am currently taking 90 mg of Cymbalta, 54 mg of Concerta, and 2 mg of Abilify daily with another prescription of Alprazolam .5 mg as needed.
Yesterday was a bad day and I ended up taking 9 pills of the Alprazolam while alone. I quickly called a friend and my husband and went home to sleep it off.
I was admitted to the physchiatric wars once for an overdose of lorazopam last year where I was under suicide watch for one week.
The PTSD stems from multiple rapes and sexual assaults that occurred between my age of 8-14. I am seeing a specialized counsellor for those assaults and fear that the intense and raw therapy may be triggering these bad days
And attacks.
Answered by Dr. Anjana Rao Kavoor 14 hours later

You report childhood history of sexual assault at the age of 8-14 which lead to development of PTSD and 2 years later this was followed by depressive symptoms and you experience symptoms of anxiety from past 5 years. You are being treated by the antidepressant duloxetine 80mg/day (Cymbalta), methylphenidate 54mg/day (concerta)(for ? complaints) and aripiprazole 2mg (abilify) along with Alprazolam 0.5 mg as and when required.

Firstly, I want to commend you on fighting and surviving this battle you are going through. I understand it has been very difficult and know it is not easy. But it will get better from here on with the right help and treatment. Being hopeful about the treatment and about getting better is very important in order to recover.

You have (?recently) started seeing a clinical psychologist who is administering a therapy for your symptoms of PTSD. From the side effects of the therapy faced by you, I’m taking a guess that it probably is prolonged exposure therapy where are asked to recall the traumatic experience vividly and are made to talk about it for few minutes to an hour in the sessions. This can be a very anxiety provoking experience for patients. The benefit of this therapy is that it is found to show a long term benefit in patients hence a good choice but, not all patients benefit from the therapy. This therapy also has a very high drop-out rate. It has been seen that childhood abuse survivors are consistently more troubled, particularly in the domains of emotional regulation, anger management, and interpersonal relationships. An alternate can be inclusion of skills training in addition to exposure therapy, in this case because of emotional and interpersonal regulation difficulties. Your therapist will be the best judge of this since she has all details of your case. Now what you need to do is to go back to your therapist and inform her in detail about your suicide attempt. She will assess you in detail and manage accordingly apart from modifying her course of therapy. You ideally should have informed her about it before taking excessive pills since that was the reason for your distress.

The attacks that compelled you to take this step can be resolved. Please go back to your therapist as soon as possible. And for the time being, do not stay alone, do not keep the medications with you, give it to your husband or friend, have someone to monitor your medications. And if your therapist is not available immediately then contact your psychiatrist right away.

The antidepressant that you are on, if has not helped you much then there are other alternatives your doctor can try like selective serotonin reuptake inhibitors, Buspirone etc. Different patients respond differently on various antidepressants. Contact your doctor regarding this.

In psychological approaches, it has been seen that specific interventions like cognitive-processing therapy, prolonged exposure therapy, and eye movement desensitization reprocessing has shown significant improvement in posttraumatic stress disorder and depression symptoms. Your therapist can guide you through this.

Wishing you all the best,
Any doubts are welcome,
Dr. A. Rao. Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor